Accidental death due to opioids: inquest


opioids oxycodone addictive drugs dependency dependence addiction pills tablets medication medicine

How can pharmacists help patients who are experiencing the side effects of tramadol, or at risk of accidental overdose?

Perth woman Jackie-Lee Smith, 56, died due to tramadol intoxication leading to a fall, a recent inquest has found.

Ms Smith had suffered a serious motor vehicle accident in 1989 aged 31, which led to her developing a lifelong disability with chronic pain.

Following this incident she was under the care of a pain management specialist at Royal Perth Hospital (RPH), and had been originally prescribed oxycodone (with daily dispensing) by doctors to manage her chronic pain.

Ms Smith also suffered anxiety and depression with panic attacks, for which she was medicated with oxazepam and amitriptyline through her GP.

In the months leading up to her death, Ms Smith had successfully transitioned from oxycodone to tramadol following concerns from her GP about her past history of heroin use, and potential exposure to “unreliable influences”.

She had reported to her GP that the tramadol made her feel “nauseous and sensitive”, however Ms Smith was willing to persevere with the tramadol in view of her GP’s concerns about the long-term effects of oxycodone.

On 3 March 2015, Ms Smith’s GP prescribed her three lots of 150mg tramadol tablets with 20 per box.

There was no direction about daily dispensing on that prescription.

Just over one week later Ms Smith was found dead in her apartment.

There was no evidence of an intentional overdose and the scene was consistent with an accident.

No illicit drugs were found at the scene.

Forensic pathologist Dr Gerard Cadden believed Ms Smith’s death was consistent with acute combined drug toxicity, due to levels of tramadol and other prescription drugs found in the liver.

Specialist Professor David Joyce, an internationally recognised physician in clinical pharmacology and toxicology, also said the toxicological data “strongly supports the diagnosis of recent overdose with tramadol”.

Concentrations of amitriptyline/nortriptyline were towards the upper range, which may be found during conventional therapy for depression, said Professor Joyce.

He noted the pharmacology of tramadol allows serotonergic syndrome to emerge with overdose, and that the risk seems to be enhanced with tricyclic drugs such as amitriptyline and norptriptyline which were present in the screen.

In addition to the levels of tramadol and antidepressants in her system, Ms Smith had fallen, with the sedating, confusing and weakening effects of the intoxication potentially preventing her from rising.

Deputy State Coroner Evelyn Vicker, in discussing Ms Smith’s toxicology results, found that “it may be she was taking larger than the prescribed amount over than time in an effort to control her pain”.

“It is clear the quantity of tramadol present in the deceased’s toxicological screen would affect her level of intoxication, presumably exacerbated by her side effects of nausea and dizziness,” said Coroner Vicker in her report, handed down this month.

“The evidence supports that while preparing to go out following getting up on the morning of 12 March 2015, the deceased slipped and fell in her bathroom while sedated with a combination of her prescription drugs. The fall itself and the position into which she fell hastened her death.”

Coroner Vicker ruled Ms Smith’s death an accident, caused by the level of tramadol intoxication, contributed to by the position in which she fell.

What pharmacists need to know about tramadol

Basic facts about tramadol

  • Tramadol is a centrally-acting synthetic analgesic with opioid-like effects.
  • The analgesic effect is dose dependent, but the relationship between serum concentrations and analgesic effect varies considerably between individuals.
  • Tramadol is contraindicated in:
    • individuals with known hypersensitivity to tramadol or any excipients
    • acute intoxication with alcohol, hypnotics, analgesics, opioids or psychotropic drugs
    • patients who are receiving monoamine oxidase (MAO) inhibitors or who have taken them within the last 14 days
    • known sensitivity to opioids
    • patients with uncontrolled epilepsy or epilepsy not adequately controlled by treatment

Pharmacists should let patients know the risk of side effects when using tramadol:

  • Opioid-like effects occur commonly at normal doses, including nausea, vomiting, dizziness and confusion, explains Karen Kaye in Australian Prescriber. Titrating the dose slowly may improve tolerability, but this may be impractical in acute pain, says Ms Kaye.
    “A major problem is dizziness which can contribute to falls in at-risk patients. Dizziness appears in 13% of the reports received by the Australian Adverse Drug Reactions Advisory Committee,” she says. Patients on tramadol should regularly monitored, particularly in the early stages of therapy.
  • Based on the Product Information for tramadol, very common adverse effects include dizziness and nausea. Common adverse effects include dry mouth, perspiration, headache, sedation, asthenia, vomiting, constipation, sweating and fatigue.

Should overdosage occur:

  • General emergency measures should be implemented. Keep the respiratory airways open and maintain respiration and circulation, according to the Product Information.
  • Activated charcoal may reduce absorption of the drug if given within 1-2 hours after ingestion.
  • Naloxone will reverse respiratory depression, but not all symptoms caused by overdosage with tramadol.

Previous Concerns about clinical pharmacy funding
Next Have you heard of the digital pill that measures compliance?

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.